Alert archive / California / High Wind Watches in 2017

High Wind Watch 1, NWS Las Vegas, NV

February 8, 2017

NWS Las Vegas, NV issued this high wind watch at Feb 8, 2017, 2:23 PM PST. It took effect at Feb 9, 2017, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 2:23 PM PST (22:23 UTC)
In effect from
Feb 9, 2017, 10:00 AM PST
Expired
Feb 9, 2017, 4:07 AM PST
In force
Issued by
NWS Las Vegas, NV

The text

As transmitted.

908 
WWUS75 KVEF 082223
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
223 PM PST Wed Feb 8 2017

CAZ519-091200-
/O.NEW.KVEF.HW.W.0004.170209T1800Z-170210T1200Z/
Eastern Sierra Slopes-
Including the cities of...Aspendell...Mt Whitney
223 PM PST Wed Feb 8 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THURSDAY TO 4 AM PST
FRIDAY...

The National Weather Service in Las Vegas has issued a High Wind
Warning...which is in effect from 10 AM Thursday to 4 AM PST
Friday. 

* TIMING...Winds will increase during the morning...peak during the
  afternoon and evening before decreasing later Thursday night.

* WINDS...Westerly winds 45 to 55 mph with gusts to 70 to 80 mph.

* IMPACTS...Areas of blowing and drifting snow. Downed trees and
  powerlines possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property
damage.

&&

$$

CAZ520-091200-
/O.NEW.KVEF.HW.A.0001.170209T1800Z-170210T1200Z/
Owens Valley-
Including the cities of...Bishop...Independence...Lone Pine...
Olancha
223 PM PST Wed Feb 8 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Las Vegas has issued a High Wind
Watch...which is in effect from Thursday morning through late
Thursday night. 

* TIMING...The main threat of strong downslope winds reaching into
  the Owens Valley will be during the afternoon and evening hours
  Thursday.

* WINDS...West winds 35 to 45 mph...potentially gusting in the 60
  to 70 mph range.

* IMPACTS...Motorists may be impacted by bursts of strong winds and
  travel could be affected. Patchy blowing dust and sand is possible
  in areas that received little rain earlier this week. High profile
  vehicles and semis should reconsider travel on highway 395 and be
  prepared for possible road closures. Potential for downed trees
  and powerlines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$
2 follow-up statements
256 
WWUS75 KVEF 091107
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
307 AM PST Thu Feb 9 2017

CAZ519-100000-
/O.CON.KVEF.HW.W.0004.170209T1800Z-170210T1200Z/
Eastern Sierra Slopes-
Including the cities of...Aspendell...Mt Whitney
307 AM PST Thu Feb 9 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST FRIDAY...

* TIMING...Winds will increase during the morning...peak during the
  afternoon and evening before decreasing later tonight.

* WINDS...Westerly winds 45 to 55 mph with gusts to 70 to 80 mph.

* IMPACTS...Areas of blowing and drifting snow. Downed trees and 
  powerlines possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property
damage.

&&

$$

CAZ520-100000-
/O.CON.KVEF.HW.A.0001.170209T1800Z-170210T1200Z/
Owens Valley-
Including the cities of...Bishop...Independence...Lone Pine...
Olancha
307 AM PST Thu Feb 9 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 AM PST THIS MORNING
THROUGH LATE TONIGHT...

* TIMING...The main threat of strong downslope winds reaching into
  the Owens Valley will be during the afternoon and evening hours
  this afternoon.

* WINDS...West winds 35 to 45 mph...potentially gusting in the 
  60 to 70 mph range. 

* IMPACTS...Motorists may be impacted by bursts of strong winds 
  and travel could be affected. Patchy blowing dust and sand is 
  possible in areas that received little rain earlier this week. 
  High profile vehicles and semis should reconsider travel on 
  highway 395 and be prepared for possible road closures. 
  Potential for downed trees and powerlines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$
854 
WWUS75 KVEF 091207
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
407 AM PST Thu Feb 9 2017

CAZ520-100000-
/O.UPG.KVEF.HW.A.0001.170209T1800Z-170210T1200Z/
/O.EXA.KVEF.HW.W.0004.170209T1800Z-170210T1200Z/
Owens Valley-
Including the cities of...Bishop...Independence...Lone Pine...
Olancha
407 AM PST Thu Feb 9 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
PST FRIDAY...

The National Weather Service in Las Vegas has issued a High Wind
Warning...which is in effect from 10 AM this morning to 4 AM PST
Friday. This warning replaces the high wind watch.

* TIMING...The main threat of strong downslope winds reaching into
  the Owens Valley will be during the afternoon and evening hours.
  This warning will mainly impact the western portions of the Owens
  Valley.

* WINDS...West winds 35 to 45 mph...potentially gusting in the 
  60 to 70 mph range. 

* IMPACTS...Motorists may be impacted by bursts of strong winds 
  and travel could be affected. Patchy blowing dust and sand is 
  possible in areas that received little rain earlier this week. 
  High profile vehicles and semis should reconsider travel on 
  highway 395 and be prepared for possible road closures. 
  Potential for downed trees and powerlines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property damage.

&&

$$

CAZ519-100000-
/O.CON.KVEF.HW.W.0004.170209T1800Z-170210T1200Z/
Eastern Sierra Slopes-
Including the cities of...Aspendell...Mt Whitney
407 AM PST Thu Feb 9 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST FRIDAY...

* TIMING...Winds will increase during the morning...peak during 
  the afternoon and evening before decreasing later tonight. 

* WINDS...Westerly winds 45 to 55 mph with gusts to 70 to 80 mph.

* IMPACTS...Areas of blowing and drifting snow. Downed trees and 
  powerlines possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property
damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 8, 9:19 AM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Feb 8, 9:19 AM PST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
919 AM PST Wed Feb 8 2017

.SYNOPSIS...A building ridge today and Thursday will bring mainly
dry conditions, lighter winds and mild temperatures to much of the
area. The next storm system will bring precipitation to the Sierra
by Thursday night, spreading across the southern Great Basin and
Mojave Desert Friday and Friday night. The weekend looks cooler
again with temperatures dropping back to near normal. Breezy north
winds can also be expected over the weekend.
&&

.UPDATE...Satellite and 12z models indicate quite a bit of high
level moisture working into the CWA from the west today. I updated
to increase sky cover a bit for late morning and this afternoon. No
other updates planned this morning. -Harrison-
&&

.PREV DISCUSSION
310 AM PST Wed Feb 8 2017

.SHORT TERM...through Thursday Night.

High pressure will build over the region today and Thursday leading
to drier conditions along with lighter winds and mild temperatures.
Winds have gradually been decreasing across the eastern Sierra
slopes along with western portions of San Bernardino County. Most
gusts have remained below 30 mph for the past few hours and looking
at gradients and downslope potential it looks like the strongest
winds are over for those areas. Have gone ahead and cancelled both
the high wind warning for the eastern Sierra and the wind advisory
for western San Bernardino County. Latest radar showing some light
showers over the northern potions of Inyo County and the trend for
the remainder of the morning will be for those showers to continue
to lift north as the ridge builds. That will leave mainly dry
conditions from late this morning through Thursday evening.

By Thursday afternoon the next Pacific system will approach the
coast and help push the ridge east as we start to increase the
southwest flow aloft. With the increased mixing we should see rather
warm temperatures Thursday afternoon over most areas. Some areas
could flirt with record highs, but generally fall about 2-3 degrees
short. A rather strong jet will also move into northern California
with speeds around 150-160 kts. As this jet starts to sag south late
Thursday afternoon and evening we could start to see an increase in
downslope winds over the eastern Sierra. The best window for the
strongest winds will be late Thursday afternoon through sunrise
Friday morning. This will need to be monitored for the potential for
either a high wind watch or advisory. Precipitation will also spread
back into the southern Sierra Thursday night. Initially most of the
precipitation will remain near the crest, but we could start to see
some spillover early Friday morning. Did increase pops for the Owens
Valley. Snow levels will remain fairly high Thursday night with
accumulations likely above 8000 feet.

.LONG TERM...Friday through Wednesday.

A look at satellite loops over the eastern Pacific shows abundant
moisture flowing between Hawaii and the West Coast. The latest model
solutions have increased confidence that this moisture will spread
across our forecast area Friday through Friday night ahead of a
positive tilt trough moving inland. The moisture plume is forecast
to quickly move over the southern Sierra and across central Nevada
Friday morning then spread across southeast California, southern
Nevada and northwest Arizona Friday afternoon and evening. The
mountains will intercept much of the precipitation but there will be
enough for light amounts in the valleys and deserts. Snow levels
will be quite high, generally above 9000 feet, while the deep
subtropical moisture is over any particular point. There may be some
concern of snow melt impacts in northern Lincoln County and possibly
the Spring Mountains. Stay tuned as forecast details become a little
more clear the next 24-36 hours.

The main moisture plume is forecast to push away to the east
Saturday as the center of the upper low moves over southern Nevada
and brings cooler and showery weather under the cold pool before the
low drops into southern Arizona and northwest Mexico Sunday and
Monday. Increasing north winds can be expected Saturday night
through Monday on the back side of this system followed by lighter
winds and dry mild conditions Tuesday and Wednesday.
&&

.AVIATION...For McCarran...Generally light winds through the day
which may favor a northeast to east direction in the afternoon.
Speeds are expected to remaining around 6 kts or less. Few-sct clouds
around 12 kft with BKN-250.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Light winds across the region today with some gusts up
to 25 kts this morning across western San Bernardino and the eastern
Sierra slopes. Other areas will generally see winds less than 10
kts. A few light showers over the Sierra this morning, but those are
expected to dissipate by this afternoon. VFR conditions expected
elsewhere although cigs 5-8 kft may spread back into Esmeralda and
Nye Counties during the afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
&&

Short Term/Aviation...Gorelow
Long Term.............Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 2:23 PM PSTHigh Wind WarningVEFInyo38 hr

Nearby

High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.